Home > Research > Publications & Outputs > Discontinuous homomorphisms from non-commutativ...
View graph of relations

Discontinuous homomorphisms from non-commutative Banach algebras

Research output: Contribution to journalJournal article

Published

Standard

Discontinuous homomorphisms from non-commutative Banach algebras. / Dales, H.G.; Runde, Volker.

In: Bulletin of the London Mathematical Society, Vol. 29, No. 4, 07.1997, p. 475-479.

Research output: Contribution to journalJournal article

Harvard

Dales, HG & Runde, V 1997, 'Discontinuous homomorphisms from non-commutative Banach algebras', Bulletin of the London Mathematical Society, vol. 29, no. 4, pp. 475-479. https://doi.org/10.1112/S0024609397002981

APA

Dales, H. G., & Runde, V. (1997). Discontinuous homomorphisms from non-commutative Banach algebras. Bulletin of the London Mathematical Society, 29(4), 475-479. https://doi.org/10.1112/S0024609397002981

Vancouver

Dales HG, Runde V. Discontinuous homomorphisms from non-commutative Banach algebras. Bulletin of the London Mathematical Society. 1997 Jul;29(4):475-479. https://doi.org/10.1112/S0024609397002981

Author

Dales, H.G. ; Runde, Volker. / Discontinuous homomorphisms from non-commutative Banach algebras. In: Bulletin of the London Mathematical Society. 1997 ; Vol. 29, No. 4. pp. 475-479.

Bibtex

@article{9958d398a29e4647aaf99952bec65bb9,
title = "Discontinuous homomorphisms from non-commutative Banach algebras",
abstract = "In the 1970s, a question of Kaplansky about discontinuous homomorphisms from certain commutative Banach algebras was resolved. Let A be the commutative C*-algebra C(Ω), where Ω is an infinite compact space. Then, if the continuum hypothesis (CH) be assumed, there is a discontinuous homomorphism from C(Ω) into a Banach algebra [2, 7]. In fact, let A be a commutative Banach algebra. Then (with (CH)) there is a discontinuous homomorphism from A into a Banach algebra whenever the character space ΦA of A is infinite [3, Theorem 3] and also whenever there is a non-maximal, prime ideal P in A such that ∣A/P∣=2ℵ0 [4, 8]. (It is an open question whether or not every infinite-dimensional, commutative Banach algebra A satisfies this latter condition.)",
author = "H.G. Dales and Volker Runde",
year = "1997",
month = "7",
doi = "10.1112/S0024609397002981",
language = "English",
volume = "29",
pages = "475--479",
journal = "Bulletin of the London Mathematical Society",
issn = "0024-6093",
publisher = "Oxford University Press",
number = "4",

}

RIS

TY - JOUR

T1 - Discontinuous homomorphisms from non-commutative Banach algebras

AU - Dales, H.G.

AU - Runde, Volker

PY - 1997/7

Y1 - 1997/7

N2 - In the 1970s, a question of Kaplansky about discontinuous homomorphisms from certain commutative Banach algebras was resolved. Let A be the commutative C*-algebra C(Ω), where Ω is an infinite compact space. Then, if the continuum hypothesis (CH) be assumed, there is a discontinuous homomorphism from C(Ω) into a Banach algebra [2, 7]. In fact, let A be a commutative Banach algebra. Then (with (CH)) there is a discontinuous homomorphism from A into a Banach algebra whenever the character space ΦA of A is infinite [3, Theorem 3] and also whenever there is a non-maximal, prime ideal P in A such that ∣A/P∣=2ℵ0 [4, 8]. (It is an open question whether or not every infinite-dimensional, commutative Banach algebra A satisfies this latter condition.)

AB - In the 1970s, a question of Kaplansky about discontinuous homomorphisms from certain commutative Banach algebras was resolved. Let A be the commutative C*-algebra C(Ω), where Ω is an infinite compact space. Then, if the continuum hypothesis (CH) be assumed, there is a discontinuous homomorphism from C(Ω) into a Banach algebra [2, 7]. In fact, let A be a commutative Banach algebra. Then (with (CH)) there is a discontinuous homomorphism from A into a Banach algebra whenever the character space ΦA of A is infinite [3, Theorem 3] and also whenever there is a non-maximal, prime ideal P in A such that ∣A/P∣=2ℵ0 [4, 8]. (It is an open question whether or not every infinite-dimensional, commutative Banach algebra A satisfies this latter condition.)

U2 - 10.1112/S0024609397002981

DO - 10.1112/S0024609397002981

M3 - Journal article

VL - 29

SP - 475

EP - 479

JO - Bulletin of the London Mathematical Society

JF - Bulletin of the London Mathematical Society

SN - 0024-6093

IS - 4

ER -